Column: Not so easy on the eyes

With cancer treatment, there’s always a new side effect to discover. This week, it was my eyes. I got an eye exam for the first time since I was diagnosed with breast cancer back in March. I’ve always been nearsighted, but now, nearly two months after finishing chemotherapy, my vision is worse. I needed a stronger prescription.
If this means anything to you (it didn’t to me until I Googled “how to read a glasses prescription”), my right eye went from -1.25 at my appointment last year to -1.75 this week. My left eye went from -1.00 last year to -2.00 this time. The change was significant enough that my eye doctor and the woman at the counter in his office made remarks about it. Otherwise, my eyes are perfectly healthy, the doctor said.
I was at first concerned that vision change might be a temporary side effect of the cancer drugs. Some of the chemotherapy fact sheets list blurred vision as a possible side effect of Taxol. The last thing I’d want to do is invest in new eyeglasses and contact lenses and then find out later that my eyesight change is a temporary side effect.
The day after my eye exam, I called my eye doctor’s office back and asked a medical technician about it. He assured me that my eyesight may improve a little eventually but it’s likely permanent. Apparently, chemotherapy changes the eyes. (Incidentally, so does being pregnant or having diabetes). I checked with the ladies in the Facebook group for breast cancer patients — some of them said they had experienced vision changes after chemotherapy, too. One woman advised me not to bother with an eye exam until my treatment is over.
A change in my eyeglasses prescription is a small thing, to be sure. But it’s also another reminder of how much chemotherapy affects the body. When I started chemotherapy treatment back in May, I never would have guessed eyesight would be an issue. It’s always something. I had hoped that once it was over, life and my body would go back to the way it was before treatment. But I’m not there yet. I’m still finding out about all the ways it has affected me.
On another note, something that chemotherapy took from me is slowly making its comeback: my eyebrows and my hair. I never knew I would miss my eyebrows so much until they were mostly gone. Now that they’re growing back, I look like more of a human.
As for my hair, it’s still peach fuzz, but everyday there’s more of it. It’s fine and soft and there’s not enough of it yet for me to stop wearing wigs. But soon there will be. I’m looking forward to that.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s